The European Medicines Agency continues to reassure the public about the safety of the AstraZeneca COVID-19 vaccine, although several countries have imposed new restrictions on the product, owing to its link to a rare clotting disorder.
Use of the vaccine has been suspended for individuals younger than 55 or 60 years in several European countries and in Canada after reports of a prothrombotic disorder and thrombocytopenia, mainly in younger individuals.
Now, more information on the prothrombotic disorder has become available. The vaccine appears to be linked to a condition that clinically resembles heparin-induced thrombocytopenia (HIT) and that occurs mainly in younger women.
Researchers have described clinical and laboratory details of nine patients from Germany and Austria who developed this condition 4-16 days after receiving the AstraZeneca vaccine in a preprint article published March 28, 2021, on Research Square.
They found that serum from four patients who were tested showed platelet-activating antibodies directed against platelet factor 4 (PF4), similar to what is seen in HIT.
They are proposing naming the condition “vaccine-induced prothrombotic immune thrombocytopenia (VIPIT)” to avoid confusion with HIT.
At a press conference March 31, the EMA said its ongoing review of the situation “has not identified any specific risk factors, such as age, gender, or a previous medical history of clotting disorders, for these very rare events. A causal link with the vaccine is not proven but is possible, and further analysis is continuing.”
A statement from the agency noted: “EMA is of the view that the benefits of the AstraZeneca vaccine in preventing COVID-19, with its associated risk of hospitalization and death, outweigh the risks of side effects.”
But it added: “Vaccinated people should be aware of the remote possibility of these very rare types of blood clots occurring. If they have symptoms suggestive of clotting problems as described in the product information, they should seek immediate medical attention and inform health care professionals of their recent vaccination.”
In the Research Square preprint article, a group led by Andreas Greinacher, MD, professor of transfusion medicine at the Greifswald (Germany) University Clinic, reported on clinical and laboratory features of nine patients (eight of whom were women) in Germany and Austria who developed thrombosis and thrombocytopenia after they received the AstraZeneca vaccine.
The researchers explained that they investigated whether these patients could have a prothrombotic disorder caused by platelet-activating antibodies directed against PF4, which is known to be caused by heparin and sometimes environmental triggers.
The nine patients were aged 22-49 years and presented with thrombosis beginning 4-16 days post vaccination. Seven patients had cerebral venous thrombosis (CVT), one had pulmonary embolism, and one had splanchnic vein thrombosis and CVT. Four patients died. None had received heparin prior to symptom onset.
Serum from four patients was tested for anti-PF4/heparin antibodies, and all four tested strongly positive. All four also tested strongly positive on platelet activation assay for the presence of PF4 independently of heparin.
The authors noted that it has been recognized that triggers other than heparin, including some infections, can rarely cause a disorder that strongly resembles HIT. These cases have been referred to as spontaneous HIT syndrome.
They said that their current findings have several important clinical implications.
“Clinicians should be aware that onset of (venous or arterial) thrombosis particularly at unusual sites such as in the brain or abdomen and thrombocytopenia beginning approximately 5-14 days after vaccination can represent a rare adverse effect of preceding COVID-19 vaccination,” they wrote. To date, this has only been reported with the AstraZeneca vaccine.
They pointed out that enzyme immunoassays for HIT are widely available and can be used to investigate for potential postvaccination anti-PF4 antibody–associated thrombocytopenia/thrombosis. For such patients, referral should be made to a laboratory that performs platelet-activation assays.
Although this syndrome differs from typical HIT, the researchers noted that at least one patient showed strong platelet activation in the presence of heparin. They thus recommended therapy with nonheparin anticoagulants, such as the direct oral anticoagulants.
They also wrote that high-dose intravenous immunoglobulin has been shown to be effective for treating severe HIT and could also be an important treatment adjunct for patients who develop life-threatening thrombotic events, such as cerebral vein sinus thrombosis (CVST), after being vaccinated.